CSN Login
Members Online: 14

cause of rising liver levels

nancy591's picture
nancy591
Posts: 1059
Joined: Sep 2009

I just got off the phone with my oncologist. There was a big discussion about my scan and other doctors were asked to look at it. It appears I developed blood clots in the vessles leading into my liver. The cause of this is the Avastin. I will be starting on a blood thinner. It is uncertain if I will be receiving Avastin again. I was not scheduled to receive Avastin tomorrow. My Avastin is every other week. I have no liver mets but I do have new lymph nodes in abdominal area. I didn't get into to much of a discussion with my onocologist about the scan because I will be down there tomorrow and will get a copy of my report.

Hissy_Fitz's picture
Hissy_Fitz
Posts: 1869
Joined: Sep 2009

Nancy....I know this must be a shocker. Hopefully, the blood thinner will resolve the issue. Do you think you will have to continue to take it, even if you don't go back on Avastin?

When you say "new lymph nodes", do you mean swollen lymphs, or mets to the lymps in your abdomen? I had some swollen lymphs on my pre-surgery scan that were not removed during my de-bulking and have since returned to normal. Evidently they were just pissed off about the whole cancer thing, but weren't participating. LOL

Avastin is known for some bad side effects, but I thought they were mostly gastric in nature. The blood clot issue is a new one on me. It's really hard to kill your liver, though, so it's probably going to be fine, once they get you on Plavix (or whatever the drug of choice turns out to be). I was on Plavix for a couple of years. It caused thinning of my hair. I can remember thinking that was the worst thing that could happen to me. HA!

I think you are in the best place medically that you could possibly be and am confident that they will find another treatment plan, if Avastin turns out to be not the best option for you. Please keep us posted.

Carlene

nancy591's picture
nancy591
Posts: 1059
Joined: Sep 2009

Thank you Carlene. The CT scan they are considering a start of treatment CT. I am definately staying on the Taxol which I am confident will work. I would like to stay on Avastin if they'd let me. I'd be willing to take the risk....what have I got to lose? I plan to speak with Sr. S about it once the clots resolve and the enzymes go back to normal. But they probably won't do another scan for awhile so I guess they'd assume things were ok once my levels start dropping. Plus, I've heard Avastin can make tumors more resistant once you stop taking it. I've only had 4 infusions so I don't think that would be a risk for me. I've been through most of the top drugs with the exception on Topo. I'm also hoping they will reconsider carbo or cisplat since my alleric reaction wasn't that bad. Again, what is there to lose?

We really didn't go into to much detail about the scan. I can tell she wanted to get off the phone and was really only calling to get my pharmacy info for approval of the blood thinner. I'll see my scan tomorrow. I think they are new areas. She noted some areas were smaller.

srwruns's picture
srwruns
Posts: 343
Joined: Oct 2010

Sorry to hear the news. I am currently on blood thinners, didn't know they could show up in the area you mentioned. But I guess blood clots can occur where ever blood flows! Will you be on warfarin (Coumadin) or something else? On warfarin there is a lot of checking levels (usually finger prick) until they get it stabilized. I so wish the best for you and I'm greatly saddened that this new hurdle has come up.

clamryn's picture
clamryn
Posts: 508
Joined: Jun 2010

Nancy I am so sorry to hear this. I am routing for you Nancy and many prayers are being said.

I currently have had two treatments of Avastin and the only problem for me so far is my blood pressure. I receive the Avastin treatments every three weeks. First infusion was 90 minutes and the second one was 60 minutes. From here on out, it will be 30 minutes.
I have been on a blood thinner (5 mg) ever since I had my port put in.

Keep us posted on what is happening.

(((Hugs to you))))
Linda

nancy591's picture
nancy591
Posts: 1059
Joined: Sep 2009

Today I was told they aren't totally sure what caused the blood clots. I was told people with cancer have a tendency to be hypercoagulant. Chemo can make you hypercoagulant. Avastin increase your risk for bleeding but can also cause clots. Another theory is tumors pressing down in that area making the blood sluggish which could have caused the clots. When/if my liver problem resolve they will retry avastin. I am on Fragmin as a blood thinner.

Cafewoman53's picture
Cafewoman53
Posts: 735
Joined: Jul 2010

I hope the blood thinner resolves this issue so you can continue with the avastin, it is so complicated. I am supposed to start avastin for maintainance next week I hope you get some good news soon !
Colleen

antcat
Posts: 272
Joined: Jan 2011

Hi Colleen, how long did you take the Avastin? I am taking it with another chemo drug, Cytoxan. Dr. told me that if my next CT scan doesn't show any new evidence of disease, I would probably start Avastin maintenance. I'm trying to be optimistic but it's hard. Did you have any side effects with the Avastin? Thanks. And good luck with your avastin maintenance.

antcat
Posts: 272
Joined: Jan 2011

Hi Nancy, sorry to hear about your blood clots. I had a blood clot last January (2010) and have been on blood thinners ever since. I was on coumadin but since I'm getting Avastin and Cytoxan I was put on Fragmin. With the Fragmin, the injections are mostly given in the stomach area, but you can also use the backside and outer part of your thighs. I do have a tendency to black and blue with getting these injections. I went on Fragmin.com and there's an 800 number you can call and speak with someone that will tell you all about the Fragmin. I'm hoping that the oncologist will put me back on Coumadin or better still tell me I don't need to be on blood thinners. Anyway, I wish you the best of luck and wanted to know that I think about you and wish nothing but the best for you.

Rookerbird's picture
Rookerbird
Posts: 100
Joined: Feb 2011

Nancy, here's hoping that the last couple of days haven't been overly stressful, and that you and your family have a super-nice weekend. Also hoping this latest glitch will be short-lived so you can resume Avastin.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network